Colorado, 2003

Heavy Snow in Colorado, May 9 to 10, 2003

May 9 to 10, 2003 · NWS GJT · 2 events in 2 counties and zones

A strong upper level low pressure system moved across western Colorado resulting in heavy snowfall across the mountains in northwest Colorado. SNOTEL and spotter information indicated amounts in excess of one foot fell across the Elkhead, Park, and Flat Top Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong upper level low pressure system moved across western Colorado resulting in heavy snowfall across the mountains in northwest Colorado. SNOTEL and spotter information indicated amounts in excess of one foot fell across the Elkhead, Park, and Flat Top Mountains. Accumulations of 20 to 23 inches were measured at the Tower and Rabbit Ears Pass SNOTEL sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 2:08 PM MST, 9 hours 52 minutes earlier.

Area forecast discussion, May 8, 2:08 PM MST, 9 hours 52 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU MAY 8 2003

CORRECTED FOR ADVISORY WORDING IN THE SECOND PARAGRAPH

WEATHER SITUATION NOT DISSIMILAR TO YESTERDAY. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS STREAMING EAST-NORTHEASTWARD ACROSS THE
NORTHERN TWO THIRDS OF THE CWFA EARLY THIS AFTERNOON. PATTERN
FEATURES CLOSED LOW CENTERED OVER WESTERN NV WITH 110 KNOT JET MOVING
ACROSS THE SOUTHERN PORTION OF THE STATE. AS A RESULT...BROAD
DIFFLUENT AREA AT MID-LEVELS AFFECTING MUCH OF THE CWFA WITH JET
DIVERGENCE ABOVE. DIURNAL WARMING COMBINED WITH THE DYNAMIC FEATURES
DISCUSSED RESPONSIBLE FOR THIS AFTERNOONS ACTIVITY.

TONIGHT: VORT LOBE ROTATES THROUGH THE BASE OF THE TROF INTO THE
NORTHERN PORTION OF THE CWFA WHERE DIFLUENCE AND JET LEVEL
DIVERGENCE CONTINUE. SOUTHWEST FLOW INTO THE EASTERN UINTA
MOUNTAINS PROVIDES GOOD LOW LEVEL CONVERGENCE INTO AREA WHERE LAPSE
RATES ARE INCREASING WITH CAA ALOFT. AS A RESULT...EXPECT DECENT
SNOWFALL ACCUMULATIONS AND WILL GO AHEAD WITH WINTER WEATHER ADVISROY
AS COORDINATED EARLIER WITH SLC. SOME CONSIDERATION GIVEN TO
POSSIBILITY FOR SIMILAR SNOW AMOUNTS IN THE NORTHERN MOUNTAINS...
HOWEVER FLOW AND INSTABILITY NOT AS FAVORABLE. THEREFORE...WENT AHEAD
WITH SOME SNOW ACCUMULATIONS...BUT BELOW ADVISORY CRITERIA. SOUTHERN
MOUNTAINS WILL HAVE LESS FAVORABLE DYNAMICS AND NOT QUITE AS MOIST.
NONETHELESS...INCLUDED SOME LIGHT LOCAL ACCUMULATIONS FOR THE SAN
JUANS...LA SALS AND CENTRAL COLORADO MOUNTAINS WHERE SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. SOME
DECREASE IN ACTIVITY OVERNIGHT WITH DIURNAL COOLING.

FRIDAY: UPPER LOW BEGINS TO OPEN AS IT DROPS INTO WESTERN UTAH LATE
IN THE DAY. AS THIS OCCURS SURFACE FRONT PUSHES INTO THE NORTHWEST
PORTION OF THE CWFA. LOW-LEVEL CONVERGENCE ALONG THE FRONT COMBINED
WITH CONTINUED DIFLUENCE AHEAD OF THE LOW AND DIVERGENCE AT JET
LEVEL ASSOCIATED WITH PERSISTENT JET SEEMS SUFFICIENT REASON TO
RAISE POPS ACROSS THE NORTH ON FRIDAY. CONTINUED WITH SNOW
ACCUMULATIONS IN THE NORTHERN AND CENTRAL MOUNTAINS WHERE SHOWERS
APPEAR NUMEROUS ENOUGH FOR MENTION. LEE-SIDE CYCLOGENESIS OVER
SOUTHEAST CO DEVELOPS STRONG PRESSURE GRADIENT ACROSS THE CWFA. 7H
FLOW OF 30 KNOTS INTO THE SOUTHWEST MAY BRING ADVISORY LEVEL WINDS TO
THE AREA...THOUGH APPEARS TO BE VERY MARGINAL AT THIS TIME.
THEREFORE...WILL CONTINUE WITH BREEZY/WINDY FORECAST FOR THE
SOUTHWEST AND WILL LET LATER SHIFTS CONTEMPLATE WEATHER WIND ADVISORY
IS NECESSARY.

FRIDAY NIGHT: UPPER LEVEL LOW MOVES OVERHEAD ENHANCING INSTABILITY
AS COLD CORE MOVES OVERHEAD. CYCLONICALLY CURVED JET YIELDS GOOD
DIVERGENCE ALOFT AND FLOW SWITCHES TO NORTHWEST. AS A RESULT...
NORTHERN MOUNTAINS WILL BE UNDER THE GUN FOR SIGNIFICANT SNOWFALL
TOTALS. AT THIS TIME...FEEL AMOUNTS LIKELY TO REMAIN AT ADVISORY
LEVELS...BUT WILL ACKNOWLEDGE THE POSSIBILITY THAT AMOUNTS COULD GO
HIGHER. MITIGATING FACTOR IS LAPSE RATES WHICH ARE NOT QUITE AS
STEEP AS FOR RECENT HEAVY SNOW EVENTS. LATER SHIFTS WILL ALSO NEED
TO MONITOR THIS SITUATION CLOSELY FOR FUTURE HIGHLIGHTS.   NL

MEDIUM AND LONG-TERM...GOOD MODEL AGREEMENT...THOUGH THE GFS HAS
BEEN SLOWER FOR AT LEAST THE LAST 3 MODEL RUNS THOUGH NATIONAL
GUIDANCE DISAGREES WITH THIS TREND. HAVE LOWERED POPS FOR MOST
PERIODS....

SATURDAY...THE UPPER LOW OPENS ONTO THE PLAINS FOR LESSENING CHANCES
OF WRAP-AROUND. WILL KEEP ISOLATED TO SCATTERED POPS AND
THUNDERSTORMS ACROSS THE NORTH IN CYCLONIC FLOW. BUT BY 00Z NW FLOW
IS STRENGTHENING AND NVA RULES FOR A QUICK DIMINISHING TO POPS WITH
SUNSET.

SATURDAY NIGHT...WILL KEEP ISOLATED POPS IN THE NORTHERN CO MTNS IN
FAVORED OROGRAPHIC NW FLOW. OTHERWISE CLEARING SKIES WILL LEAD TO
ANOTHER COOL NIGHT...PROBABLY COOLER THAN GUIDANCE BUT NOT AS COLD
AS FRIDAY NIGHT.

SUNDAY-MONDAY...FLAT ZONAL FLOW BRINGS ON A DRYING AND WARMING
TREND. RESIDUAL MOISTURE IN THE PARK-GORE-FLATTOPS RANGES WARRANT
LIGHT POPS.

TUESDAY...RIDGING FOR THE ONLY COMPLETELY DRY PERIOD OF THIS
FORECAST PACKAGE.

WEDNESDAY-THURSDAY...CONFIDENCE INCREASES A BIT. THE PACIFIC REMAINS
ACTIVE WITH THE NEXT CALIFORNIA SYSTEM BRINGING ANOTHER ROUND OF
INCREASED WINDS AND POPS AND DECREASING TEMPS. FOR THIS PACKAGE
HAVE KEPT THE BEST POPS NORTH AND DRIER SOUTH. RAMEY

.GJT...WINTER WEATHER ADVISORY TONIGHT FOR UT ZONE 23.
Hazardous weather outlook, May 8, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-091145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

STRONG WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF WESTERN COLORADO
AND EASTERN UTAH. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE WEATHER
CRITERIA...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH AND HAIL UP TO 1
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING...
WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS. SURFACE WINDS FROM 20
TO 35 MPH WITH GUSTS TO 50 MPH WILL ALSO BE COMMON BY FRIDAY
AFTERNOON.

AREAS OF SNOW WILL THEN DEVELOP FRIDAY NIGHT AND SATURDAY OVER THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO.  AT THIS TIME...
IT APPEARS THAT SEVERAL INCHES OF SNOW WILL ACCUMULATE AT
ELEVATIONS ABOVE 9000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF STRONG WIND GUSTS
IN EXCESS OF 45 MPH AND ANY REPORTS OF HAIL. HOWEVER...ACTIVATION OF
LOCAL SPOTTER GROUPS IS NOT EXPECTED AT THIS TIME.

MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Elkhead and Park Mountains

When
May 9, 12:00 AM MST to May 10, 10:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Heavy Snow, Flattop Mountains

When
May 9, 12:00 AM MST to May 10, 10:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357311, 5357312.